An update for those of you following my current trials.
Yesterday my mum mostly slept, which meant I could grab a couple of hours to write an article which should appear sometime today. The sleep, however, has been worrying me but then I remembered my summer…
You might remember that a few months ago I had a problem with hayfever. Looking back on it, I think it might have been beard related. I’d cut the back lawn and I suspect my beard (now gone but back to a chunky stubble) had trapped pollen which I’d rubbed into my eyes. I never or very rarely get hayfever, but this time it was so bad I decided to take a tablet for it. I bought something from Benadryl and I remember writing how just one tablet had knocked me out. I mean flattened me for about two days. I think it was Rob who suggested trying a tablet containing a different ingredient which didn’t knock people out. That’s when I realised I’d already done that. It was the *mild* tablet that had flattened me like I’d been shot with a rhino dart.
That tablet was an anti-histamine and my strange reaction to it was puzzling until late last night.
We were doing some research after a quite hellish evening during which I’d nearly called 999. I’d dialled 111 twice only to have misgivings. I was sure the problem was the tablets, which had been fine at first but have been progressively making my mum more sleepy.
Last night, I noticed that the nausea tablet was also an anti-histamine but, more telling, so is a tablet called amitriptyline. Back when my mum was having a lot of pain in her knees, in the weeks before she had the replacements, the doctor had prescribed amitriptyline to help her sleep. One tablet had sent her to sleep for about three days. She’s sensitive to a few drugs – half a paracetamol can give her a good sleep – but I now wonder if she’s particularly sensitive to anti-histamines. I share many of her genetic traits (including prodigious powers of sleep) and it would make sense if this too wasn’t genetic. My sister – more like my dad – knocks them back without any trouble.
Further research suggested that Cyclizine has a half-life of 20 hours, which I understand means there’s only 50% of the dose in your system after that time. Other pages on the internet says it’s below 1% after 24 hours but that doesn’t make sense. In the next hour I hope to speak to a doctor and to find out if any of this is right, makes sense, and if there’s anything I should do. Hospital still seems excessive given the current situation for an elderly woman who would be going alone because she’s sensitive to a tablet that’s making her sleep. She’s also relatively comfortable. In the middle of the night she was more lively but this morning seems doped up again.
I have no idea where we’ll be by later today.